Is my husband taking the right medication?
Q: My 33 years old husband has been suffering from fever, body pain and cold for some days and has been given medicines for fever, acidity, malaria and body pain by the doctor. His medication includes- paracetomol, rantidine, chloroquine, azithromicine, cetrizine, etc. His bilrubin, SGOT and SGPT levels are higher than normal being 1.76, 48 and 94 respectively. Three years back, he suffered from Hepatitis A and the liver specialist told us at that time that his bilrubin would always be higher than normal. I would like to know if high SGOT and SGPT value is a cause of worry? My husband's malaria test has come out negative. So, should he continue with the anti-malaria medicine prescribed to him?
A:The treatment prescribed is totally irrational – an antibiotic (azithromycin), an antimalarial (chloroquine), a drug for fever & body pain (paracetomol) and an antihistaminic for symptoms of cold (cetrizine). To prevent acidity and symptoms of gastric irritation due to all these medicines, an antacid (Ranitidine) has been added for good measure. You have mentioned etc., so I presume some other drugs too are a part of this cocktail. Your husband’s symptoms could be due to a variety of causes ranging from a viral fever (very likely) to a bacterial infection. It is best to wait and watch for 48 to 72 hours unless the symptoms are too distressing. Even then only symptomatic treatment in the form of paracetomol or aspirin is preferable rather than antibiotics without knowing what one is treating. The liver function tests do appear mildly deranged but it could be due to the drugs given. A patient fully recovered from Hepatitis A will not have persistent abnormal liver function tests. Please consult an experienced physician who can examine your husband, advise investigations (if needed), discontinue the medication and prescribe appropriate treatment after making a diagnosis.